Drug-induced seizures

K K Jain MD (Dr. Jain is a consultant in neurology and has no relevant financial relationships to disclose.)
Originally released November 16, 1998; last updated September 13, 2016; expires September 13, 2019

This article includes discussion of central nervous system toxicity caused by drugs, drug-induced status epilepticus, and generalized seizures. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Key points

 

• Seizures can occur as an adverse effect of a large number of drugs from different pharmacological categories.

 

• No characteristic clinical features differentiate drug-induced seizures from idiopathic epileptic seizures.

 

• Use of drugs known to cause seizures should be avoided in patients with predisposition to seizures.

 

• Most drug-induced seizures resolve after discontinuation of the offending drugs, but some patients require supplementary treatment.

 

• Intravenous diazepam is the most frequently used drug for the control of drug-induced seizures.

Historical note and terminology

Seizures may be defined as a "paroxysmal clinical event characterized by an altered state of consciousness with or without presence of motor activity or abnormal motor activity accompanied by epileptic EEG activity." An abnormal discharge may arise from neurons in either cortical or subcortical regions. The term “epilepsy” is not used for drug-induced seizures except in rare circumstances when brain damage caused by a drug acts as an epileptic focus. This problem is difficult to evaluate because every human being can have a seizure under certain circumstances. About 10% of the population has a tendency to have seizures that can be triggered by stimuli such as fever in infancy, drugs, and biochemical disturbances. All seizures reported while patients are receiving certain drugs are not necessarily due to the drugs. The broad term, "drug-induced seizures," also covers seizures precipitated by drugs in susceptible patients and seizures that may occur in epileptic patients after withdrawal of pharmacotherapy.

Although epilepsy has been recognized since early medical history and seizures were recognized as a manifestation of poisoning, the relationship of seizures to therapeutic drugs was not established until the earlier part of the 20th century. Brainstem stimulants such as picrotoxin (a GABA antagonist) and pentylenetetrazol were used at one time to induce convulsions in psychotic patients, but their use was discarded. These 2 drugs are still listed in some pharmacopoeias as respiratory stimulants, and seizures are a recognized side effect.

Most early descriptions of drug-induced seizures were as complications of therapy with psychotropic drugs. After the introduction of antidepressants, the earliest reports of seizures were in the 1950s and were particularly associated with imipramine therapy (Lehmann et al 1958). The epileptogenic effects of neuroleptic therapy were recognized in the 1960s. Penicillin, introduced in clinical use in 1939, was known to be epileptogenic when applied to the cerebral cortex of experimental animals. Clinical reports of seizures due to penicillin started to appear in the 1960s (Weinstein et al 1964).

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.